Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 238, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Dec 27, 2008, 8:43 PM EST for 6 counties in Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2008, 8:43 PM EST (01:43 UTC)
- Expired
- Dec 27, 2008, 9:30 PM EST
- In force
- 47 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Clay County, IN, Daviess County, IN, Greene County, IN, Monroe County, IN, Owen County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -448 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 280143
SVRIND
INC021-027-055-105-119-133-280230-
/O.NEW.KIND.SV.W.0238.081228T0143Z-081228T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
843 PM EST SAT DEC 27 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MONROE COUNTY IN SOUTH CENTRAL INDIANA...
NORTHEASTERN DAVIESS COUNTY IN SOUTHWEST INDIANA...
GREENE COUNTY IN SOUTHWEST INDIANA...
SOUTHERN CLAY COUNTY IN WEST CENTRAL INDIANA...
OWEN COUNTY IN WEST CENTRAL INDIANA...
SOUTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 930 PM EST
* AT 840 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM SALINE CITY TO JASONVILLE TO 12 MILES SOUTHWEST OF LINTON...OR
ALONG A LINE EXTENDING FROM 15 MILES EAST OF TERRE HAUTE TO 25
MILES SOUTHEAST OF TERRE HAUTE TO 19 MILES NORTHEAST OF
VINCENNES...AND MOVING NORTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
COAL CITY BY 850 PM EST...
REELSVILLE BY 855 PM EST...
CAGLES MILL LAKE BY 900 PM EST...
CLOVERDALE BY 905 PM EST...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 23 AND 46.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3943 8716 3963 8685 3957 8670 3946 8669
3946 8667 3932 8664 3892 8674 3890 8680
3891 8692 3887 8692 3883 8705 3913 8726
3923 8726
TIME...MOT...LOC 0143Z 246DEG 42KT 3941 8708 3914 8716
3891 8724
$$
CO2 follow-up statements
000
WWUS53 KIND 280201
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
901 PM EST SAT DEC 27 2008
INC021-027-055-105-119-133-280230-
/O.CON.KIND.SV.W.0238.000000T0000Z-081228T0230Z/
CLAY-DAVIESS-GREENE-MONROE-OWEN-PUTNAM-
901 PM EST SAT DEC 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EST
FOR NORTHEASTERN DAVIESS...GREENE...NORTHWESTERN MONROE...OWEN...
SOUTHEASTERN CLAY AND SOUTHEASTERN PUTNAM COUNTIES...
AT 859 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CLOVERDALE TO FREEDOM TO LYONS...OR ALONG A LINE
EXTENDING FROM 31 MILES EAST OF TERRE HAUTE TO 23 MILES WEST OF
BLOOMINGTON TO 30 MILES SOUTHWEST OF BLOOMINGTON...MOVING NORTHEAST
AT 50 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
DEVORE BY 910 PM EST...
SOLSBERRY BY 920 PM EST...
LAT...LON 3905 8720 3963 8685 3957 8670 3946 8669
3946 8667 3932 8664 3892 8674 3890 8679
3891 8692 3887 8692 3883 8705
TIME...MOT...LOC 0201Z 246DEG 42KT 3959 8679 3922 8691
3899 8699
$$
CO000
WWUS53 KIND 280231
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
931 PM EST SAT DEC 27 2008
INC021-027-055-105-119-133-280240-
/O.EXP.KIND.SV.W.0238.000000T0000Z-081228T0230Z/
CLAY-DAVIESS-GREENE-MONROE-OWEN-PUTNAM-
930 PM EST SAT DEC 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVIESS...
GREENE...NORTHWESTERN MONROE...OWEN...SOUTHEASTERN CLAY AND
SOUTHEASTERN PUTNAM COUNTIES HAS EXPIRED...
LAT...LON 3905 8720 3963 8685 3957 8670 3946 8669
3946 8667 3932 8664 3892 8674 3890 8679
3891 8692 3887 8692 3883 8705
TIME...MOT...LOC 0201Z 246DEG 42KT 3959 8679 3922 8691
3899 8699
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 6:05 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Dec 27, 6:05 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 605 PM EST SAT DEC 27 2008 .AVIATION...DISCUSSION FOR 280000Z TAF ISSUANCE. LEADING EDGE OF SQ LN CURRENTLY PROGRESSING EWD ACRS THE LOCAL AREA. EXTRAPOLATION SUGGESTS LEADING EDGE SHOULD BE NR KIND SHORTLY AFT ISSUANCE TIME AND IN THE KBMG AREA ARND 280100Z. LIGHTNING ACTVTY HAS BECOME MUCH MORE SPORADIC IN NATURE WITH MOST OF THE INSTABILITY LOCATED S OF THE OH RVR. THEREFORE...LIGHTNING THREAT AT THE TERMINALS SEEMS TO HAVE LESSENED. BRIEF IFR RESTRICTIONS AND SOME SFC WND GUSTS 35-40KTS PSBL WITH SQ LN. OTRW...RATHER LRG AREA OF RAIN BEHIND SQ LN AND AHEAD OF FNT. SOME IFR CIGS 006-008 AGL STARTING TO SHOW UP WITHIN THE RAIN AREA. APPEARS SFC WNDS WL BACK ARND TO 140-160 HEADINGS OVR THE NEXT FEW HRS WITH SOME GUSTS 15-20KTS PSBL. FROPA STILL LOOKS IN THE 280400Z-280600Z TIME FRAME...ALTHOUGH IT NO LONGER LOOKS LIKE MUCH CONVECTION WL BE ASSOCIATED WITH IT. RAPID WND SHFT TO 250-270 HEADINGS WITH SOME SFC GUSTS ARND 40KTS FOR A FEW HRS AFT FROPA. && .DISCUSSION... MAIN CHALLENGE TO THE FCST WL BE IN THE SHORT TERM REGARDING GRADIENT WINDS...SEVERE POTENTIAL..QPF AND CVRG TNGT AS A STG CD FNT MOVES THROUGH. REGIONAL RADAR WAS SHOWING A LINE OF SVR TRW'S ACRS WCNTRL IL INTO SWRN MO JUST AHEAD OF A APCHG STG CD FNT. MEANWHILE...STG SRLY LOW LVL RETURN FLOW AHEAD OF THE FNT HAS BUMPED TEMPS INTO THE 60S ACRS ALL OF CNTRL INDIANA EARLY THIS AFTERNOON. FINALLY...UA PATTERRN FEATURED A SHARP TROF ACRS THE HIGH PLAINS AND A HIGH AMPLITUDE RIDGE JUST OF THE ERN SHORE. GFS CONTINUED TO BE A LITTLE BIT FASTER THAN THE NAM PUSHING THE CD FNT THROUGH TNGT. WL SPLIT THE DIFFERENCE AS EACH HAS SUPPORT FM OTHER MODELS. AT ANY RATE...WL MOVE THE FNT THROUGH QUICKLY IN THE 02Z-08Z TIME FRAME TNGT. SO...THE FNT AND THE ASSOCIATE RW ACTIVITY SHOULD MOVE THROUGH QUICKLY ENOUGH THAT A FLOOD WATCH WL NOT BE NEEDED DESPITE THE FNT INTERACTING WITH LOW LVL 70 KT JET...RR QUAD OF 125KT 250 MB JET AND PRECIP H20 VALUES TO 1.5 INCHES. HOWEVER...WRN HALF OF THE FA IS IN A SLGT RISK THIS EVENING FOR SEVERE WEATHER AS THE WCNTRL IL SQUALL LINE WL MOVE THROUGH. VERY STG MAINLY UNI-DIRECTIONAL SHEAR (SRH'S GREATER THAN 500) BUT WEAK INSTABILITY (ML CAPES BLW 300 J/KG) FAVORS POSSIBILITY OF A FEW WIND DAMAGE EVENTS...ALTHOUGH WITH MAGNITUDE OF SHEAR CAN NOT RULE OUT ISOLD TORNADOES. WE HAVE SEEN COLD SEASON SETUPS LIKE THIS BEFORE (SEPT 20, 2002 BEING ONE) WITH LOTS OF SHEAR AND LITTLE TO NO INSTABILITY AND YET RECEIVED TORNADOES. AWIPS DISTANCE SPEED TOOL SUGGESTS SQUALL LINE WL REACH WRN PARTS OF THE FA BY 00Z THIS EVE AND SPREAD QUICKLY NE UNDER THE SAIL OF 70+ KT DEEP LYR SW WINDS. 40KT WINDS JUST OFF THE SFC SHOULD BE ABLE TO MIX DOWN TNGT ESPECIALLY ALONG AND BEHIND THE FNT AS AREA OF SUBSIDENCE MOVES THROUGH JUST AHEAD OF THE STG UPR TROF THAT WL PASS THROUGH TOMORROW MRNG. TOOK OUT SNOW CHANCES ON THE TAIL END OF THE SYS TNGT AS MODEL SOUNDINGS AND MOS OVERNGT LOWS SUGGEST. SFC HIGH PRES WL BUILD IN FM THE W ON SUNDAY AND BE THE MAJOR INFLUENCE FOR THE START OF THE WEEK. THAT COMBINED WITH A DRY COLUMN WL ALLOW FOR LITTLE IN THE WAY OF CLOUD COVER. IT WL ALSO ALLOW FOR TEMPS SLIGHTLY ABV NORMAL WITH STG CAA TNGT BECOMING WEAK ON SUNDAY AND WEAK WAA BY SUNDAY NGT. UPR TROF TO PASS ACRS THE GT LKS ON TUE NGT AND WED...BUT WITH LOW MN LVL RH...EXPECT FA TO BE DRY OR AT BEST JUST A COUPLE OF LGT SNOW SHOWERS NE. NEXT CHC OF PRECIP LOOKS TO BE BY THU NGT AS A TROF DEEPENS ACRS THE MSP VLY. TIMING AND ESP THE PLACEMENT OF THE UPR SYS AND ASSOCIATED SFC SYS ARE QUITE DIFFERENT FOR THE GFS AND ECMWF...BUT AT ANY RATE SNOW CHANCES LOOK GOOD THU NGT AND FRI. WENT WITH COMPROMISE ON COOLER NAM AND NOT AS COOL GFS TNGT AS PARENT MODELS DIFFER A BIT WITH THE SPEED OF THE CD FNT AND EITHER SIDE HAS SUPPORT FM OTHER MODELS. TEMPS TNGT BASED ON CURRENT POST FRONTAL TEMPS. MEANWHILE...WITH PLNTY OF SS AND CAA WEAKENING TOMORROW AFTERNOON...PREFER WARMER NAM/GFS COMBO. && .IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ALL OF CENTRAL INDIANA FM 18Z SAT-12Z SUN /1PM SAT TO 7AM SUN/. && AVIATION...JAS PUBLIC...MK
Hazardous weather outlook, Dec 27, 3:20 PM EST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 320 PM EST SAT DEC 27 2008 INZ041-042-049-057-064-065-071-072-281100- DELAWARE-RANDOLPH-HENRY-RUSH-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS- 320 PM EST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE THIS AFTERNOON AND PERSIST THROUGH THE NIGHT. WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS EVENING AS A STRONG COLD FRONT APPROACHES. THE STORMS WILL PRODUCE GUSTY WINDS POSSIBLY TO 50 MPH. DEADLY CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO ADDITIONAL LOWLAND FLOODING. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE...EAST FORK WHITE...AND WABASH RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE EAST FORK WHITE... AND WABASH RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WIND GUSTS TODAY AND TONIGHT ARE APPRECIATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>040-043>048-051>056-060>063-067>070-281100- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS- MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN- GREENE-MONROE-BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE- 320 PM EST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS EVENING AS A STRONG COLD FRONT APPROACHES. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. DEADLY CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO ADDITIONAL LOWLAND FLOODING. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE...EAST FORK WHITE...AND WABASH RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE EAST FORK WHITE... AND WABASH RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WIND GUSTS TODAY AND TONIGHT ARE APPRECIATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) KOCH
In the hours before
Local storm report, Dec 27, 5:11 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 3 N CAYUGA 39.99N 87.46W
12/27/2008 E55 MPH VERMILLION IN TRAINED SPOTTER
TRAINED SPOTTER REPORTED 55-65 MPH ESTIMATED THUNDERSTORM
GUSTS IN BETWEEN CAYUGA AND PERRYSVILLE
&&
MKOCHLocal storm report, Dec 27, 5:59 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
559 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 1 S MULBERRY 40.33N 86.67W
12/27/2008 CLINTON IN LAW ENFORCEMENT
2 TREES DOWN.
&&
MKOCHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 7:42 PM EST | Areal Flood Warning | IND | Carroll, Clinton, Fountain, Montgomery, Parke, Putnam and 3 more | 8 hr |
| Dec 27, 7:53 PM EST | River Flood Watch | IND | Carroll, Tippecanoe, White | 24 hr |
| Dec 27, 8:09 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Sullivan | 51 min |
| Dec 28, 12:01 PM EST | River Flood Warning | IND | Greene, Owen | 61 hr |
| Dec 28, 12:01 PM EST | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
| Dec 28, 12:01 PM EST | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
| Dec 28, 12:01 PM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 5 days |
| Dec 28, 12:01 PM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 71 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.